Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 14, NWS Fort Worth, TX

April 23, 2004Denton County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 23, 2004, 8:47 PM CDT for Denton County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 8:47 PM CDT (01:47 UTC)
Expired
Apr 23, 2004, 9:30 PM CDT
In force
43 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 74 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WFUS54 KFWD 240147
TORFTW
TXC121-240230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
846 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  DENTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 930 PM CDT

* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
  DEVELOPING TORNADO NEAR ARGYLE...MOVING NORTHEAST AT 20 MPH. 
  A SECOND THUNDERSTORM CAPABLE OF PRODUCING A TORNADO IS 6 MILES
  WEST OF KRUM MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CORINTH AROUND 855 PM CDT
  DENTON...KRUM...SHADY SHORES AROUND 900 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE BARTONVILLE...COPPER
  CANYON...DOUBLE OAK AND LAKE DALLAS

SPOTTERS CONTINUE TO REPORT A LOWERING WITH SOME ROTATION.  
TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR 
HOME IN AN INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR 
COVER.

LAT...LON 3329 9732 3300 9722 3314 9698 3341 9702

$$


ROBBINS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 23, 7:20 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 23, 7:20 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
720 PM CDT FRI APR 23 2004

.UPDATE...
WE WILL UPDATE THE ZFPFTW TO INCREASE POPS TO CHANCE CATEGORY ACROSS
THE SOUTHERN AND SOUTHEASTERN ZONES THIS EVENING. INCREASING COVERAGE
OF CONVECTIVE CELLS...PARTICULARLY BETWEEN KSEP-KACT-KLHB...AND THIS
ACTIVITY WILL MOVE NE ACROSS SOUTHERN ZONES.

65/DD

&&

.PREV DISCUSSION...
CONVECTION ALREADY FIRING UP TO OUR NORTHWEST. EXPECT IT TO SWEEP
INTO WESTERN COUNTIES NEAR SUNSET. TORNADO THREAD EXPECTED TO LESSEN
THIS EVENING BUT HAIL AND WINDS STILL POSSIBLE. SUPERCELLS LIKELY
EARLY BUT CONVECTION MAY BECOME MORE LINEAR WITH A FEW EMBEDDED
SUPERCELLS LATER IN THE EVENING.

MODELS DECREASE CAPE OVERNIGHT AND TOMORROW LOOKS LIKE A LOT OF
ISENTROPIC RAIN WITH SOME EMBEDDED THUNDERSTORMS...WITH SEVERE
POTENTIAL MUCH LESS THAN TODAY. ISENTROPIC LIFT ENDS SATURDAY
EVENING AND RAIN SHOULD END THEN TOO. FRONT COMES THROUGH SUNDAY
MORNING AND SKIES SHOULD BEGIN TO CLEAR FROM NORTHWEST TO SOUTHEAST
SUNDAY.

EARLY PART OF NEXT WEEK LOOKS LIKE GOOD WEATHER WITH NEXT POTENTIAL
FOR PRECIP STARTING THURSDAY AFTERNOON/EVENING AND CONTINUING
THROUGH FRIDAY AND POSSIBLE SATURDAY.   84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX    69  71  59  74 /  60  60  40  20
WACO, TX                69  73  62  74 /  20  60  40  20
PARIS, TX               68  71  60  71 /  40  60  60  20
DENTON, TX              69  71  57  73 /  60  60  40  20
MCKINNEY, TX            69  71  59  74 /  60  60  40  20
DALLAS, TX              69  72  60  74 /  60  60  40  20
TERRELL, TX             69  72  61  74 /  60  60  60  20
CORSICANA, TX           69  73  61  74 /  20  60  60  20
TEMPLE, TX              69  73  62  75 /  20  60  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 1200 AM CDT SATURDAY FOR
WESTERN AND NORTHWESTERN COUNTIES.

FLOOD WATCH FROM 601 PM CDT FRIDAY UNTIL 559 AM CDT SATURDAY FOR
ZONES TXZ091>092...TXZ100>102...TXZ115>116.

&&
Hazardous weather outlook, Apr 23, 6:22 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
622 PM CDT FRI APR 23 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
627 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT ALONG AND WEST OF
AN ARDMORE...OKLAHOMA...TO GAINESVILLE...TO WEATHERFORD TO
GOLDTHWAITE LINE.

THERE REMAINS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR AREAS WEST
OF A LINE FROM GAINESVILLE...TO MINERAL WELLS...TO COMANCHE. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT
SOUTHEAST OF THE MODERATE RISK AREA...OR ROUGHLY AS FAR SOUTHEAST AS
A LINE FROM EMORY TO HILLSBORO...TO LAMPASAS.

LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE THE MAIN
WEATHER HAZARDS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO
ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY THROUGH SUNDAY MORNING
ACROSS ALL OF NORTH TEXAS.  HEAVY RAIN...HAIL TO 1 INCH IN
DIAMETER...AND LIGHTNING WILL BE THE WEATHER HAZARDS. THERE WILL BE
ANOTHER CHANCE OF CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEST OF A GAINESVILLE....TO
COMANCHE LINE THROUGH MIDNIGHT. SPOTTER ACTIVATION FARTHER EAST MAY
BE NEEDED AFTER MIDNIGHT.

In the hours before

Local storm report, Apr 23, 6:11 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
611 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0607 PM     HAIL            OLNEY                    33.36N  98.76W
04/23/2004  1.50 INCH       YOUNG               TX   TRAINED SPOTTER

            HAIL CONTINUING
Local storm report, Apr 23, 6:27 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
627 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST    1  EAST OLNEY            33.36N  98.76W
04/23/2004  60 MPH          YOUNG               TX   EMERGENCY MNGR

            FROM OLNEY EM JUST EAST OF THE CITY
Local storm report, Apr 23, 7:08 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
708 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD     NEWCASTLE                33.19N  98.74W
04/23/2004                  YOUNG               TX   TRAINED SPOTTER

            FLASH FLOODING REPORTED IN NEWCASTLE
Local storm report, Apr 23, 7:20 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
720 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0715 PM     HAIL            NEWCASTLE                33.19N  98.74W
04/23/2004  1.75 INCH       YOUNG               TX   TRAINED SPOTTER

            GOLFBALL HAIL IN NEWCASTLE
Local storm report, Apr 23, 7:23 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
723 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST    NEWCASTLE                33.19N  98.74W
04/23/2004  70 MPH          YOUNG               TX   TRAINED SPOTTER

            REPORTED BY SPOTTER
Local storm report, Apr 23, 7:39 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
739 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0738 PM     HAIL            4 SE JEAN                33.26N  98.57W
04/23/2004  1.75 INCH       YOUNG               TX   TRAINED SPOTTER

            WINDOWS BROKEN BY HAIL BETWEEN JEAN AND LOVING

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:09 PM CDTSevere Thunderstorm WarningFWDYoung51 min
Apr 23, 7:51 PM CDTSevere Thunderstorm WarningFWDJack54 min
Apr 23, 8:01 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant44 min
Apr 23, 8:17 PM CDTTornado WarningFWDDenton, Tarrant28 min
Apr 23, 10:16 PM CDTSevere Thunderstorm WarningFWDCooke44 min
Apr 23, 11:22 PM CDTFlash Flood WarningFWDDenton, Wise3 hr
Apr 24, 5:26 AM CDTFlash Flood WarningFWDBosque, Coryell, Hamilton, Hill, McLennan, Navarro3 hr
Apr 24, 8:29 AM CDTFlash Flood WarningFWDBosque, Coryell, Hamilton, Hill, McLennan, Navarro3 hr

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.